02-23-2013, 09:10 PM
Hello all! I am sure there are threads on this by I am a newbie and hoping some of you will have some advice. My Rheumy put me on methotrexate (6) 2.5 tablets 1x per week. I just took the first dosage 3 hrs ago. I go back in 4 weeks to get my dosage increased and bloodwork. I am also on 40mg prednisone a day, a lot of Advil (which I don't even think helps) and tramadol I take one tablet at night as by bedtime I am usually so debilitated from the all over pain that I can't sleep as I hurt so bad. I an wondering what side effects u all experienced? I'm not sure what she will up the MTX to at my next visit but I already have mild nausea from the 2.5 and cannot be in bed all day sick from this med as I have a 7 month old daughter I have to take care of all day. Any advice on this med will be greatly appreciated. I am scared of the lymphoma risk. When does it typically. Start working! Is this like the plaquenil which takes 13 wks to see relief? They took me off plaquenil as I had hives all over from it (drug reaction) and I can never take that med again. Also, do any of u have advice for what meds work for u? I don't want any strong or addictive narcotics. I have a baby to take care of and can't be in a fog. But I hurt everywhere. My shoulders and neck are the worst pain all day long. Sometimes my feet hurt so bad I cannot walk. Hands, right knee headaches daily tingling in hands cold hands and feet poor concentration and ability to pay attention dry eyes sometimes sores in mouth and nose butterfly rash ... And I'm sure I'm forgetting some of my other symptoms. 6 months at my new Rheumy and I am in the same amount of pain as day 1. Ive lived with it for years and an just getting treated finally. Yet I feel like I need to be an advocate for myself and request something anything to take this daily pain away :( if not for myself for my baby who deserves a mommy who play on the floor and dance with her and sit and read stories :(
02-24-2013, 06:35 AM
i have found that taking medication like methorexate without food......
makes the side effects worse.
methotrexate works in oyur body by mixing with your stomach fluids, and creating its own new solution.
(like mixing flour with an egg.... you can never seperate them, and they make a new product).
once this mixturehas started, it is impossible to stop it.
so i eat food after taking my methotrexate.
as soon as i have taken it.
i have found this reduces my side effects......
but does not reduce the effect of the medication.
my rhuemy has said it is a good way for me to take it.
also the medication has to build up in your body.
at first all you get is side effects.....
but as you take it longer....
the level within your body increases to a level where it starts to make a difference.
(sorry no-one can say what that level is), (and everyone is different).
you do not have a sudden change.....
but you one day realise that your effects have lessened.
it usually takes a few months (sometimes even 6),
for the effect to be noticed.
but it does help.
it may take months to take effect....
but it only takes days without it for the problems to return.
i hope you can tollerate it.
02-24-2013, 10:54 AM
Mtx has worked great for me....really made a huge difference.
My tips - though please discuss things with your doctor:
- definitely take it with food
- don't judge it too quickly - it takes a month or two for your body to adjust, and then side effects seem to fade after a while
- some people really DON'T do well with taking the oral form...it is also available in injectable form, so ask your doc about that if you need to.
- i like to take mine at night so I sleep through any side effects
- The one big weekly dose was making me feel lousy the next day, so my doc said I could break the dose in two and take it two nights a week - so now I take 10mg on Monday nights and 10mg on Thursday nights. That works really well for me - and i notice no side effects the next day.
- taking prescription Folic Acid can mitigate a lot of the side effects. Ask your doc about that.
- it does tend to work faster than Plaquenil - once your body adjusts. You may feel worse at first, then things get better.
- it interacts with a lot of other supplements and medications (prescription and over-the-counter), so always ask your doctor/pharmacists, and also do a search online (for instance, "Methotrexate ibuprofen interactions" or whatever....). Some antibiotics especially can be terribly dangerous with methotrexate - if you have to take an antibiotic, you may need to go off the mtx for a while.
- Mtx compromises your immune system, so if you get a virus or serious cut, or need any kind of surgery (including dental) it is very important your doctors know you are on it, and you may need to go off it for a while. You should also consider getting your flu shot every year, and maybe a pneumonia shot, etc. (Despite all this, I have to say I have been FAR healthier on it than I ever was before I was taking it...).
- Mtx is hard on your liver, so you might want to drink lots of water and abstain from any alcohol while you are taking it.
- My doc does quarterly blood tests for lymphoma/cancer activity...statistically, the chances are small. And you DO need to treat the Lupus!
- I did loose quite a bit of hair the first few months...I have found that taking a daily Biotin supplement helps, plus now my body has adjusted to the Mtx and a lot of it is growing back. Small price to pay for having my life back!
I hope some of that will help you and give you stuff to ask your doc about.
I was very afraid of this medication at first, but it has helped me a lot so far. Best of luck with it!!!!